Alert archive / Nebraska / Special Weather Statements in 2015

Special Weather Statement, NWS Cheyenne, WY

May 2, 2015Kimball County, Nebraska

NWS Cheyenne, WY issued this special weather statement at May 2, 2015, 2:16 PM MDT for Kimball County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2015, 2:16 PM MDT (20:16 UTC)
Expired
May 2, 2015, 2:45 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 70 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2555 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WWUS85 KCYS 022016
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT SAT MAY 2 2015
 
NEZ054-WYZ119-022045-
KIMBALL NE-EAST LARAMIE COUNTY WY-
216 PM MDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND EASTERN
LARAMIE COUNTIES UNTIL 245 PM MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINE BLUFFS...OR 24 MILES WEST OF KIMBALL...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PANORAMA POINT AROUND 230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4107 10414 4109 10416 4123 10417 4123 10415
      4116 10370 4115 10370 4101 10377 4100 10381
      4100 10401
TIME...MOT...LOC 2016Z 288DEG 23KT 4112 10410 

$$

TJT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 2, 12:23 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 2, 12:23 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1223 PM MDT SAT MAY 2 2015

.UPDATE...

ISSUED AT 1025 AM MDT SAT MAY 2 2015

SUNNY SKIES WILL GIVE WAY TO SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS OVER MUCH OF SOUTHEAST WYOMING THIS AFTERNOON.
ACTIVITY WILL FIRST FORM WEST OF THE LARAMIE RANGE EARLY THIS
AFTERNOON AND THEN SPILL EASTWARD INTO THE PLAINS LATER IN THE
AFTERNOON AND EARLY EVENING. EAST CENTRAL WYOMING AND THE
NORTHERN NEBRASKA PANHANDLE WILL LIKELY STAY ON THE DRY SIDE WITH
MOST SHOWER AND THUNDERSTORM ACTIVITY REMAINING TO THE SOUTH.
SEVERE THUNDERSTORM POTENTIAL IS VERY LOW TODAY. A FEW STORMS WILL
LIKELY PRODUCE GUSTY WINDS AND SMALL HAIL BUT VERY MINIMAL CHANCE
FOR LARGER HAIL.

&&

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 245 AM MDT SAT MAY 2 2015

FORECAST CHALLENGES DEAL WITH PRECIP CHANCES THROUGH THE SHORT
TERM.

CURRENTLY...WATER VAPOR IMAGERY CONTINUES TO SHOW AN AREA OF LOW
PRESSURE OVER THE DESERT SOUTHWEST THIS MORNING. CONVECTION HAS
PRETTY MUCH COME TO AN END AND MOSAIC RADAR ACROSS WYOMING AND
COLORADO. AT THE SURFACE...WE ARE SEEING ANOTHER COLD FRONT
PUSHING INTO THE PACNW.

FOR TODAY...INITIALLY DRY THIS MORNING. GUIDANCE GENERALLY AGREES
THAT CONVECTION WILL BEGIN BREAKING OUT ACROSS SOUTHERN WYOMING
AFTER 18Z. BEST CHANCES APPEAR TO BE ALONG AND SOUTH OF THE I-80
CORRIDOR FROM CHEYENNE TO RAWLINS AND HAVE OUR HIGHEST POP
FORECAST FOR THIS AREA. NAM...AND TO A LESSER EXTENT THE ECMWF HAS
SOME LIGHT PRECIP CHANCES FURTHER NORTH...SO WILL KEEP SOME LOW
CHANCE POPS GOING FOR NORTH OF I-80 FOR THIS AFTERNOON.

LESS UNSTABLE TODAY OVER FRIDAY AND SEE THE STORM PREDICTION
CENTER HAS MOVED THEIR MARGINAL RISK AREA FURTHER EAST TODAY
ACROSS CENTRAL NEBRASKA...SO DO FEEL CONFIDENT THAT SEVERE
THUNDERSTORMS WILL NOT BE AN ISSUE TODAY.

CONVECTION PICKS UP AGAIN SUNDAY AFTERNOON AND BECOMES A LITTLE
MORE WIDESPREAD...ESPECIALLY WEST OF THE LARAMIE RANGE AS THE
SURFACE FRONT MOVES TO NEAR THE WYOMING/COLORADO LINE. AREAS EAST
OF THE LARAMIE RANGE WILL SEE UPSLOPING EASTERLY TO NORTHEASTERLY
WINDS THAT COULD AID IN OROGRAPHIC CONVECTION ALONG THIS SIDE OF
THE LARAMIE RANGE. DO GET A PIECE OF ENERGY OFF THE DESERT
SOUTHWEST UPPER LOW THAT TRACKS ACROSS NORTHEAST COLORADO SUNDAY
EVENING.

BETTER CHANCES FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
MONDAY AS BOUNDARY REMAINS ALONG THE LARAMIE RANGE. DIFFERENCES
SEEN BETWEEN GFS AND ECMWF ON PRECIP PLACEMENT MONDAY WITH THE
ECMWF MORE WIDESPREAD AND GFS CONFINING SHOWERS TO CARBON COUNTY.
FOR NOW...WILL GO WITH THE ECMWF SOLUTION WITH HIGH CHANCE POPS
ACROSS MUCH OF THE CWFA. BUT WE WILL NEED TO MONITOR AND
CONVECTIVE COMPLEXES THAT FORM OVER CENTRAL KANSAS. THEY COULD
REALLY CUT OFF OUR LOW LEVEL MOISTURE TRANSPORT INTO NORTHEAST
COLORADO AND EXTREME EASTERN WYOMING MONDAY AFTERNOON/EVENING.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 245 AM MDT SAT MAY 2 2015

PRETTY ACTIVE EXTENDED PERIOD WITH PERIODS OF PRECIP POSSIBLE.
SHORTWAVE WILL SWING NORTHEASTWARD FROM NEW MEXICO INTO NORTHEAST
COLORADO ON TUES. LLVL MOISTURE IN SOUTHEAST WINDS WILL BE
PLENTIFUL AHEAD OF THIS FEATURE WITH THE GFS SHOWING PW VALUES
APPROACHING 1 INCH ACROSS THE NEBRASKA PANHANDLE AND 0.75 INCHES
BACK TOWARD CHEYENNE. THERE IS NOT MUCH INSTABILITY PRESENT WITH
WIDESPREAD LOW CLOUDS...SO WILL LIKELY BE MORE OF A STRATIFORM
RAIN EVENT WITH EMBEDDED ISOLATED TSTMS. BOTH THE GFS AND ECMWF
ARE TARGETING AREAS TO THE EAST OF THE LARAMIE RANGE (AND
ESPECIALLY THE NE PANHANDLE) ON TUES AFTN AND EVENING...SO HAVE
THE HIGHEST POPS OUT THERE. UPPER LEVEL WAVE PUSHES INTO NEBRASKA
BY WED WITH ANOTHER GOOD CHANCE OF RAIN OVER AREAS TO THE EAST OF
THE LARAMIE RANGE. MODELS INDICATE SOME DRYING ACROSS THE PLAINS
BY THURS AS LLVL WINDS BECOME MORE WEST TO SOUTHWEST. THURS WILL
PROBABLY SEE THE LEAST COVERAGE OF STORMS...ESPECIALLY TO THE EAST
OF THE LARAMIE RANGE...SO DROPPED POPS TO 20-30 PERCENT. UPPER
LEVEL LOW IS THEN PROGGED TO CLOSE OFF OVER THE GREAT BASIN BY
FRI. SFC DEWPOINTS INCREASE ACROSS THE CWA AS WINDS TURN TO THE
SOUTHEAST AND UPPER LEVEL DIVERGENCE IS GOOD BY LATE FRI...SO HAVE
POPS BACK UP INTO THE 30-40 PERCENT RANGE. CHANCES OF STRONG TO
SVR STORMS WILL BE MINIMAL THROUGH THE LONG TERM...EXCEPT FOR
PERHAPS FRI WHEN INSTABILITY AND DEEP LAYER SHEAR ARE SUFFICIENTLY
HIGH OVER THE SOUTHERN PANHANDLE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1222 PM MDT SAT MAY 2 2015

A VFR AVIATION PERIOD UPCOMING INTO SUNDAY MORNING. THERE IS A
SLIGHT POSSIBILITY FOR A BRIEF PERIOD OF MVFR IN -SHRA/-TSRA THIS
AFTERNOON...BUT AM NOT CONFIDENT ENOUGH TO ADD MORE THAN VCSH/VCTS
TO THE TAFS AT THIS TIME. WINDS WILL VARY BETWEEN WEST AND
SOUTHWEST THROUGH THE PERIOD...WITH PERHAPS A FEW EXTRA GUSTS THIS
AFTERNOON AND/OR EARLY EVENING IN ANY ERRANT -SHRA/-TSRA. ANY
CONVECTION CHANCE WILL DISSIPATE WITH SUNSET.

&&

.FIRE WEATHER...
ISSUED AT 300 AM MDT SAT MAY 2 2015

MINIMAL FIRE WEATHER CONCERNS FOR THE WEEKEND AND UPCOMING WEEK
AS HIGH CHANCES FOR WETTING RAINS OCCUR ON AN ALMOST DAILY BASIS.
FIRE ZONE 301 COULD SEE AFTERNOON HUMIDITIES CLOSE TO CRITICAL
TODAY...BUT WINDS SHOULD STAY BELOW CRITICAL THRESHOLDS. LOW
PRESSURE OVER THE 4 CORNERS AREA WILL CONTINUE TO SPIN PIECES OF
ENERGY NORTHEAST INTO SOUTHERN WYOMING EACH DAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

UPDATE...SML
SHORT TERM...GCC
LONG TERM...ZF
AVIATION...CAH
FIRE WEATHER...GCC
Hazardous weather outlook, May 2, 10:39 AM MDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1039 AM MDT SAT MAY 2 2015

WYZ101>119-031145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1039 AM MDT SAT MAY 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON. A FEW STORMS WILL PRODUCE GUSTY ERRATIC WINDS AND SMALL
HAIL. SEVERE THUNDERSTORMS ARE UNLIKELY TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH
NEXT WEEK. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TODAY.

NEZ002-003-019>021-054-055-095-096-031145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1039 AM MDT SAT MAY 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH
NEXT WEEK. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, May 2, 2:16 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT SAT MAY 2 2015

NEZ054-WYZ119-022045-
KIMBALL NE-EAST LARAMIE COUNTY WY-
216 PM MDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND EASTERN
LARAMIE COUNTIES UNTIL 245 PM MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINE BLUFFS...OR 24 MILES WEST OF KIMBALL...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PANORAMA POINT AROUND 230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4107 10414 4109 10416 4123 10417 4123 10415
      4116 10370 4115 10370 4101 10377 4100 10381
      4100 10401
TIME...MOT...LOC 2016Z 288DEG 23KT 4112 10410

TJT

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:21 PM MDTSpecial Weather StatementCYSKimball39 min
May 2, 5:34 PM MDTSpecial Weather StatementCYSKimball41 min

Nearby

Special Weather Statements in Nebraska, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.